Texas, 2011

Tornado and Hail in Texas, May 19, 2011

May 19, 2011 · NWS OUN · 7 events in 2 counties and zones

Thunderstorms developed early in the afternoon over the western portions of northern Texas. However, much of the early development moved northeast into Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed early in the afternoon over the western portions of northern Texas. However, much of the early development moved northeast into Oklahoma. By later in the afternoon, more widespread thunderstorms developed east of the dry line. The northern tier of counties took the brunt of the active weather, with many areas reporting large hail. Vernon saw several rounds of hail, with training thunderstorms occurring for a couple of hours. Toward the end of the event, a brief tornado occurred over far northeast Wilbarger county, just south of the Red River. No damage occurred with the tornado. The severe activity had crossed into Oklahoma by mid evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 19, 9:43 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, May 19, 9:43 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1043 AM CDT THU MAY 19 2011

.UPDATE...
UPDATE TO GRIDS THIS MORNING INCLUDED THE REMOVAL OF THE RED FLAG
WARNING ACROSS SOUTHWEST PARTS OF FA. MOST MODELS HAVE TRENDED
WITH DRYLINE REMAINING NEAR TX/OK BORDER BY MID/LATE AFTERNOON.
ALSO ADJUSTED SLIGHT POPS A LITTLE BACK TO THE WEST WITH SLIGHTLY
COOLER AFTERNOON HIGHS. STILL WILL NEED TO WATCH CONVECTIVE TRENDS
FOR THIS AFTERNOON...WITH SUPERCELLS POSSIBLE.

&&

.PREV DISCUSSION... /ISSUED 642 AM CDT THU MAY 19 2011/

AVIATION...
A RAGGED AREA OF LOW...MVFR...CEILINGS WILL COVER MUCH OF OUR
FORECAST AREA FOR MOST OF THE MORNING...ERODING FROM THE WEST BY
21Z AT MOST SITES. THE CHANCE FOR TSRA WILL INCREASE THIS
AFTERNOON ALONG AND EAST OF THE DRYLINE...THEN INCREASE FURTHER
OVERNIGHT AS MID/UPPER-LEVEL LIFT SPREADS INTO OK AND N TX.

PREV DISCUSSION... /ISSUED 442 AM CDT THU MAY 19 2011/

DISCUSSION...
A LARGE...SLOWLY MOVING...STORM SYSTEM OVER THE WESTERN UNITED
STATES WILL CONTINUE TO ADVANCE EAST OVER THE NEXT SEVERAL DAYS.
SURFACE FEATURES WILL INCLUDE A LOW PRESSURE CENTER OVER THE TEXAS
PANHANDLE...WHICH WILL HELP MAINTAIN THE FLOW OF WARM AND MOIST
LOW-LEVEL AIR INTO NORTH TEXAS AND OKLAHOMA. THIS WILL LIKEWISE
MAINTAIN THE POSSIBILITY OF ISOLATED OR SCATTERED SHOWERS AND
THUNDERSTORMS...BUT VERTICAL TEMPERATURE PROFILES SUGGEST THAT
MOST OF THIS WILL BE CAPPED. THERE APPEARS TO BE A FEW HOURS
WINDOW LATE THIS AFTERNOON/EARLY THIS EVENING WHEN SUPERCELL
STORMS WILL BE MORE LIKELY...BUT WITHOUT A CLEAR SUPPORT
MECHANISM...WE WILL CONTINUE LOW POPS UNTIL ABOUT MIDNIGHT
TONIGHT.

ANOTHER CONCERN TODAY IS THE DRYLINE THAT IS FORECAST TO ARCH EAST
AGAIN TODAY...AND IS EXPECTED TO BRING ANOTHER HOT...BREEZY...AND
VERY DRY AFTERNOON TO FAR WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS. WE WILL UPGRADE THE FIRE WEATHER WATCH FOR MOST OF THOSE
COUNTIES TO A RED FLAG WARNING. WE WILL DROP THE NORTHERNMOST
COUNTIES BECAUSE IT APPEARS THEY WILL BE NEITHER WARM NOR WINDY
ENOUGH TO WARRANT THE WARNING. WE WILL ALSO DROP TILLMAN COUNTY
BECAUSE IT IS NOT CURRENTLY ELIGIBLE FOR AN RFW DUE TO THE STATE
OF VEGETATION THERE.

AFTER ABOUT MIDNIGHT TONIGHT...UPPER-LEVEL LIFT BEGINS TO
STRENGTHEN AS A SHORT-WAVE TROUGH APPROACHES IN THE LARGE-SCALE
FLOW. THIS WAVE WILL HAVE THE EFFECT OF GREATLY INCREASING RAIN
CHANCES THROUGH FRIDAY EVENING. BASED ON THE FORECAST MODELS...AND
THE OVERALL SETUP...TOMORROW LOOKS A LOT LIKE WEDNESDAY OF LAST
WEEK...WHEN THERE WERE NUMEROUS SHOWERS/THUNDERSTORMS ACROSS THE
REGION. IF THIS TURNS OUT TO BE TRUE...WE WILL NEED TO
SIGNIFICANTLY RAISE PRECIPITATION PROBABILITIES IN LATER
FORECASTS.

THE RAIN WILL PROBABLY TAKE A BREAK ON SATURDAY...AND PERHAPS
SUNDAY...EXCEPT OVER SOUTHEAST OKLAHOMA. THEN...ANOTHER SHORT-WAVE
TROUGH WILL SWING OUT OF THE ROCKIES AND BRING ANOTHER INCREASE IN
RAIN CHANCES FOR MONDAY AND TUESDAY. ONCE IT PASSES TO THE
NORTHEAST...THE UPPER-LEVEL FLOW TURNS NORTHWEST FOR A FEW
DAYS...AND MIDWEEK LOOKS RELATIVELY COOL AND DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  83  68  77  65 /  20  50  60  50
HOBART OK         87  65  85  61 /  20  30  40  20
WICHITA FALLS TX  86  70  84  67 /  20  40  50  40
GAGE OK           87  54  79  50 /  30  10  10  10
PONCA CITY OK     82  67  78  62 /  30  40  60  50
DURANT OK         84  70  78  67 /  20  50  60  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

01/01
Hazardous weather outlook, May 19, 10:55 AM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT THU MAY 19 2011

OKZ004>048-050>052-TXZ083>090-201000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN... WESTERN...
CENTRAL... AND SOUTHERN OKLAHOMA... AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH THE MID TO LATE EVENING.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY ALONG AND WEST OF INTERSTATE 35
TO THE OKLAHOMA AND TEXAS BORDER.  THE SLIGHT RISK AREA INCLUDES
WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
UNTIL MIDNIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
A DRYLINE NEAR THE TEXAS AND OKLAHOMA BORDER IS EXPECTED
TO AID IN THUNDERSTORM DEVELOPMENT BY THE MID AFTERNOON
HOURS.  EAST OF THE DRYLINE... THE AIRMASS WILL BE MOIST AND
MODERATELY UNSTABLE. MEANWHILE... A LARGE UPPER LEVEL STORM SYSTEM
TO THE WEST WILL ADVANCE SLOWLY EAST THROUGH TONIGHT. THE STORM
SYSTEM WILL PROVIDE SUFFICIENT VERTICAL WIND SHEAR OVER THE REGION
TO SUPPORT SEVERE THUNDERSTORMS INCLUDING SUPERCELLS.

THUNDERSTORMS THIS AFTERNOON MAY BECOME MORE NUMEROUS DURING
THE EVENING HOURS AS THEY MOVE NORTHEAST TOWARD CENTRAL PARTS OF
OKLAHOMA.  ADDITIONAL THUNDERSTORMS MAY FORM ACROSS PARTS OF WEST
TEXAS LATE TONIGHT AS THE UPPER LEVEL TROUGH MOVES CLOSER TO THE
SOUTHERN PLAINS.  SOME OF THESE STORMS MAY PRODUCE SEVERE WEATHER AS
THEY DEVELOP AND MOVE INTO WESTERN PARTS OF OKLAHOMA AND WESTERN
NORTH TEXAS...SUCH AS LARGE HAIL AND DAMAGING WINDS.

THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL TO THE SIZE OF
TENNIS BALLS AND STRONG WINDS TO NEAR 65 MPH. AN ISOLATED TORNADO
WILL ALSO BE POSSIBLE MAINLY THIS AFTERNOON AND EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
A SLIGHT RISK OF SEVERE STORMS WILL PERSIST THROUGH FRIDAY AS
WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS CONTINUE IN ADVANCE OF
THE UPPER LEVEL STORM SYSTEM. MOST OF THE THUNDERSTORM ACTIVITY WILL
BE LOCATED EAST OF A DRYLINE THAT WILL AGAIN BE LOCATED ACROSS FAR
WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS.

THUNDERSTORM CHANCES WILL BE RELATIVELY SMALL ACROSS THE AREA OVER
THE WEEKEND BEFORE INCREASING ONCE AGAIN TUESDAY AND WEDNESDAY AS
ANOTHER STORM SYSTEM MOVES IN FROM THE WEST.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM FRIDAY.

SIX/CJS

In the hours before

Special weather statement, May 19, 11:33 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1233 PM CDT THU MAY 19 2011

OKZ033-036-TXZ083-191800-
JACKSON OK-HARMON OK-HARDEMAN TX-
1233 PM CDT THU MAY 19 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN...HARMON AND
JACKSON COUNTIES.

AT 1233 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF GOODLETT...MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3426 10000 3434 10001 3466 9981 3451 9952
      3416 9988 3418 9992 3423 10001 3425 10001

The radar

The Altus AFB radar (KFDR), 83 km away, was scanning. The volume nearest the first event began at 17:48 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Hardeman

When
May 19, 11:50 AM CST
Where
Hardeman County, Goodlett
Measured
1.25 in hail
Reported by
Public
Coordinates
34.340, -99.880

Up to half-dollar size occurred over the northern portion of town.

Hail, Wilbarger

When
May 19, 4:33 PM CST
Where
Wilbarger County, 3 mi W of Lockett
Measured
1 in hail
Reported by
Public
Coordinates
34.080, -99.422

Hail, Wilbarger

When
May 19, 5:15 PM CST
Where
Wilbarger County, Vernon
Measured
1 in hail
Reported by
Public
Coordinates
34.150, -99.290

Hail, Wilbarger

When
May 19, 5:20 PM CST
Where
Wilbarger County, Vernon
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
34.150, -99.290

Hail, Wilbarger

When
May 19, 6:07 PM CST
Where
Wilbarger County, Vernon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.150, -99.290

Thunderstorm Wind, Wilbarger

When
May 19, 6:20 PM CST
Where
Wilbarger County, 2.26 mi WSW of Oklaunion
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
34.120, -99.178

Minor structural damage occurred to a building. Power line damage was also reported. Monetary damages were not available.

Tornado, Wilbarger

When
May 19, 6:34 PM CST
Where
Wilbarger County, 7 mi NE of Oklaunion
Rating
EF0
Path length
0.5 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
34.202, -99.053

A storm chaser east of Davidson OK observed and photographed a partially rain-wrapped tornado to his south-southwest, estimated to be just south of the Red River in far northeastern Wilbarger County Texas. This tornado produced no known damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316502, 316504, 316505, 316507, 316508, 316509, 316367.